You may be experiencingalso known as antidepressant tachyphylaxis. What may be occurring with antidepressant “poop-out” is that prolonged use of the antidepressant causes tolerance to its clinical effect, so that increasing doses are needed for the same effect. This tolerance effect in antidepressants is similar to the tolerance seen in addictive drugs, such as benzodiazepines (ie. Ativan/lorazepam, Valium/diazepam).
With prolonged use of antidepressants such as SSRIs (Selective Serotonin Reuptake Inhibitors) and SNRIs (Serotonin Norepinephrine Reuptake Inhibitors), what occurs in the serotonin neurons in the brain is that the antidepressants eventually deplete the serotonin from the neurons. This occurs as the SSRI/SNRI causes an increase of serotonin in the somatodendritic areas and post-synaptic cleft, with the downregulation of the somatodendritic serotonin autoreceptors causing an increase in the neuronal signal, leading to the release of serotonin into the post-synaptic cleft. So with chronic use of antidepressants, the serotonin neuron just runs out of serotonin. This is postulated to be the cause for antidepressants losing their therapeutic effect, or SSRI poop-out. Even with the SSRI/SNRI present, there is no increase in serotonin as most of the serotonin in the neuron is depleted.
To remedy antidepressant poop-out, doctors can either reduce the dose or go off of the antidepressant as therapeutic options, so that the serotonin can be given a chance to re-accumulate in the serotonin neurons. Another option is to augment the antidepressant with Buspar (buspirone). Adding Buspar slows down the neuronal impulse flow in the serotonin neuron, and this gives the neuron a chance to make more serotonin. When the serotonin is repleted, then the SSRI/SNRI can act, and the therapeutic effect returns. So this combination of Buspar with antidepressants can be an option for antidepressant poop-out, and can help in both anxiety and depression.
Other causes for loss of effectiveness of antidepressants include non-adherence to the treatment regimen, and/or worsening of the underlying depressive disorder or anxiety disorder.
So if you have anxiety and/or depression, and you are taking an antidepressant, then the loss of efficacy with prolonged use may be attributed to antidepressant poop-out. And the remedy for antidepressant poop-out is to: reduce the dose; discontinue the antidepressant; or augment the antidepressant with Buspar (buspirone).
Please visit with your doctor for further assessment and recommendations.